Hail, Leavenworth
- When
- June 27, 9:03 PM CST
- Where
- Leavenworth County, 5.1 mi NE of Jarbalo
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.250, -95.000
An isolated severe thunderstorm produced hail on June 27, 2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An isolated severe thunderstorm produced hail on June 27, 2008.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 5:27 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 627 PM CDT FRI JUN 27 2008 .DISCUSSION... /334 PM CDT FRI JUN 27 2008/ STILL HAVE CONCERNS ABOUT THE INTENSITY OF THE CONVECTIVE EVENT TNGT. MOISTURE HAS BEEN SLOW TO INCREASE IN THE WAKE OF THE OKLA MCS. DEWPOINTS HAVE ONLY RISEN INTO THE MIDDLE 60S WITH THE POTENTIAL TO RISE INTO THE UPPER 60S FOR WRN MO BEFORE THE FRONT ARRIVES TONIGHT. FIRST CONCERN IS THE CAPPING INCREASE NOTED ON THE 18Z TOP SOUNDING AND THE TAMDAR SOUNDING FROM KCI. CONVECTIVE TEMPERATURES ARE IN THE LITTLE TO MIDDLE 90S WITH ABOUT 100 J/KG CIN. ADJUSTING FCST SOUNDINGS FOR UPPER 60S DEWPOINTS YIELDS ABOUT 2000 J/KG WITH SFC-6KM AROUND 40 KNOTS. A SHORTWAVE WAS NOTED ACR SRN KS AND SHOULD PASS SOUTH OF THE CWA THIS EVENING. NO WELL DEFINED SHORTWAVE IMMEDIATELY UPSTREAM WHICH LEAVES THE BOUNDARY IN NEBRASKA AS THE TRIGGER. NAM CONTINUES TO SUGGEST THE CONVERGENCE ALONG THE BOUNDARY WILL BE QUITE WEAK...THUS LIKELY LIMITING COVERAGE OF ANY FUTURE CONVECTION. THE WEAK CONVERGENCE IS ALREADY NOTED ON SFC OBS IN SERN NEBRASKA. A FEW THUNDERSTORMS MAY DEVELOP IN EXTREME NW MO EARLY THIS EVENING. INSTABILITY WILL GRADUALLY WANE AFTER SUNSET...LIMITING THE THREAT OF ANY ORGANIZED MCS...IF THERE IS ANY MCS AT ALL. SFC-3KM SHEAR IS ONLY AROUND 20 KNOTS...FAIRLY WEAK FOR ANY WIDESPREAD WIND DAMAGE. FREEZING LEVEL IS ALSO AROUND 15KFT...LIMITING THE THREAT OF LARGE HAIL. GIVEN THE UNIDIRECTIONAL WIND PROFILE...TORNADO THREAT IS QUITE LOW. GIVEN THE LOWER CONFIDENCE FOR WIDESPREAD CONVECTION HAVE LOWERED POPS SOME. WOULD LIKE TO LOWER POPS EVEN MORE...BUT PRUDENCE DICTATES TO WAIT A FEW MORE HOURS TO SEE HOW THE SCENARIO EVOLVES. CONVECTION TO DEPART THE CWA LATE TONIGHT OR EARLY SATURDAY AS COOLER AND DRIER AIR SPREADS SOUTH. PREVIOUS FCST AND GUID TEMPS LOOK GOOD. DB BEAUTIFUL WEATHER WILL PREVAIL FOR THE FIRST HALF OF NEXT WEEK...AS A LARGE AREA OF SFC HIGH PRESSURE REMAINS IN PLACE THROUGH TUESDAY. WITH MOISTURE REMAINING SHUNTED TO THE SOUTH...CLEAR SKIES AND NEAR NORMAL TEMPERATURES WILL BE THE RULE. BY TUESDAY...MODELS BEGIN TO DIFFER IN STRONG UPR TROUGH ROTATING SOUTHWARD AND INTO HUDSON BAY. REGARDLESS OF THE SOLUTION...SUFFICIENT ENERGY SHOULD SINK SOUTHWARD IN ORDER TO FLATTEN BROAD H500 RIDGE BUILT UP TO THE WEST. BY WEDNESDAY A COLD FRONT WILL TRY TO SETTLE INTO THE LOWER MO RIVER VALLEY FROM THE NORTH...BRINGING OUR NEXT CHANCE OF RAIN ALONG WITH IT. OTHER BIG QUESTION IS JUST HOW FAR SOUTH THE FRONT WILL SINK. GFS REMAINS THE MOST AGGRESSIVE WITH THE APPROACHING UPR TROUGH...WITH ECMWF MORE PROGRESSIVE. GIVEN THE TIME OF THE YEAR FEEL THE FURTHER NORTH SOLUTION OF THE ECMWF WOULD PREVAIL AS UPR RIDGING IS MUCH HARDER TO OVERCOME. THIS WOULD LEAVE THE FRONT IN THE VICINITY OF THE CWA FOR THE REMAINDER OF THE WEEK...AND AS A RESULT HAVE KEPT SLGT TO CHC POPS THROUGH THE 4TH OF JULY. GIVEN THE UNCERTAINTIES AND THE OVERALL SYNOPTIC SETUP...TEMPERATURES NEAR CLIMATOLOGY APPEAR FAVORABLE THROUGH THE END OF THE WEEK. DUX && .AVIATION... FOR THE 00Z TAFS...WILL KEEP THE THUNDERSTORM TIMING AS IS IN THE TAFS GIVEN CURRENT RADAR TRENDS. CONVECTION MAY PRODUCE BRIEF MVFR/IFR CONDITIONS. ONCE THE FRONT MOVES THROUGH THE TERMINALS LATE THIS EVENING...THE THREAT OF CONVECTION SHOULD END FOR THE NIGHT WITH VFR CONDITIONS. ON SATURDAY IN THE MORNING HOURS...CAN NOT RULE OUT A FEW HIGH BASE SHOWERS DEVELOPING NORTH OF THE FRONT WHICH SHOULD BE NEARING THE MISSOURI ARKANSAS BORDER BY MIDDAY. AT THIS TIME WILL KEEP TAFS DRY. PC && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1256 PM CDT FRI JUN 27 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1256 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORM ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON NORTH OF A LINE FROM ST JOSEPH TO BETHANY. THESE STORMS WILL BE IN ADVANCE OF A COLD FRONT MOVING SOUTHEAST THROUGH NEBRASKA. ALTHOUGH THE ATMOSPHERE EARLY THIS AFTERNOON WAS RATHER STABLE...DUE TO PREVIOUS THUNDERSTORM ACTIVITY...THE COMBINATION OF WEAK TO MODERATE INSTABILITY AND INCREASING SHEAR...WILL BE SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE THUNDERSTORMS ARE EXPECTED TO MOVE TO A KANSAS CITY TO CHILLICOTHE TO KIRKSVILLE LINE BY 11 PM. THE THREAT OF LARGE HAIL AND DAMAGING WINDS WILL CONTINUE...BUT THE SEVERE THREAT IS NOT EXPECTED TO BE WIDESPREAD DUE TO DECREASING INSTABILITY. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE THIS EVENING. THE THREAT OF THUNDERSTORMS WILL SHIFT TO AREAS SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE AFTER MIDNIGHT WITH ONLY ISOLATED SEVERE THUNDERSTORMS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT. DB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 7 W TRENTON 40.08N 93.74W
06/27/2008 E1.00 INCH GRUNDY MO AMATEUR RADIO
NICKEL TO QUARTER SIZE HAIL 7 MILES WEST OF TRENTON NEAR
GRUNDY COUNTY LINE
&&
MDUXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 857 PM CDT FRI JUN 27 2008 MOZ013-020>022-280230- BUCHANAN-CALDWELL-CLINTON-DE KALB- 857 PM CDT FRI JUN 27 2008 ...SIGNIFICANT WEATHER ALERT FOR CLINTON...NORTHEASTERN BUCHANAN... SOUTHERN DEKALB AND WESTERN CALDWELL COUNTIES UNTIL 930 PM CDT... AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAMERON...MOVING SOUTHEAST AT 45 MPH. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CLINTON...NORTHEASTERN BUCHANAN...SOUTHERN DEKALB AND WESTERN CALDWELL COUNTIES. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL ST JOSEPH 39.76N 94.85W
06/27/2008 E0.88 INCH BUCHANAN MO TRAINED SPOTTER
NICKEL SIZE HAIL WAS REPORTED AT 16TH AND LOCUST.
&&
GAMISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 921 PM CDT FRI JUN 27 2008 MOZ017-025-280245- ADAIR-MACON- 921 PM CDT FRI JUN 27 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MACON AND SOUTHERN ADAIR COUNTIES UNTIL 945 PM CDT... AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF NOVINGER...OR 12 MILES WEST OF KIRKSVILLE...MOVING EAST AT 40 MPH. THIS STORM WILL BE NEAR... LA PLATA BY 940 PM CDT. THE TOWNS OF SOUTH GIFFORD...MILLARD...KIRKSVILLE REGIONAL ARPT AND GIBBS ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 934 PM CDT FRI JUN 27 2008 MOZ030-031-038-280315- CARROLL-LAFAYETTE-RAY- 934 PM CDT FRI JUN 27 2008 ...SIGNIFICANT WEATHER ALERT FOR EASTERN RAY...NORTHEASTERN LAFAYETTE AND SOUTHERN CARROLL COUNTIES UNTIL 1015 PM CDT... AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF RICHMOND...MOVING SOUTHEAST AT 32 MPH. THIS STORM WILL BE NEAR... HARDIN AND 8 MILES NORTHEAST OF LEXINGTON BY 945 PM CDT. NORBORNE BY 955 PM CDT. WAVERLY AND 6 MILES NORTHEAST OF CORDER BY 1015 PM CDT. THE TOWNS OF RUSSELLVILLE AND DOVER ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 956 PM CDT FRI JUN 27 2008 KSZ103>105-280330- JOHNSON-LEAVENWORTH-WYANDOTTE- 956 PM CDT FRI JUN 27 2008 ...SIGNIFICANT WEATHER ALERT FOR LEAVENWORTH...NORTHEASTERN JOHNSON AND WYANDOTTE COUNTIES UNTIL 1030 PM CDT... AT 952 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF MCLOUTH...OR 10 MILES NORTH OF TONGANOXIE...MOVING SOUTHEAST AT 35 MPH. THIS STORM WILL BE NEAR... BASEHOR BY 1015 PM CDT. EDWARDSVILLE AND BONNER SPRINGS BY 1025 PM CDT. LAKE QUIVIRA...SHAWNEE...7 MILES NORTHWEST OF MERRIAM AND 9 MILES NORTHWEST OF MISSION BY 1030 PM CDT. THE TOWNS OF JARBALO...FAIRMOUNT...PIPER...MAYWOOD...LAKE OF THE FOREST...HOLLIDAY...MUNCIE...ZARAH AND MONTICELLO ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 03:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113836.